본문 바로가기
KERD
논문KCI 등재

Management of Rhabdomyolysis in a Patient Treated with Clozapine: A Case Report and Clinical Recommendations

2

조회

0

다운로드

0

인용

0

참고문헌

키워드

초록

Clozapine has a unique efficacy in treatment-resistant schizophrenia. Its use is, however, associated with potential adverse events. Among those, clozapine induced rhabdomyolysis can compromise clozapine treatment. Recommendations surrounding the management of this rare adverse event are limited. We present a case of clozapine-induced rhabdomyolysis. A 20-year-old Caucasian male diagnosed with resistant schizophrenia developed, after a 5-month total exposition and a significant response to treatment, a marked creatine kinase (CK) elevation and important myalgia in the weeks following an increment from 175 to 200 mg of the daily dose of clozapine. This event also coincided with weight training as reported by the patient. The patient was hospitalized, and the clozapine was stopped following the diagnosis of rhabdomyolysis (CK 45,564 U/L). The cause of rhabdomyolysis was thoroughly investigated, and clozapine was held accountable for most. Clozapine cessation led to a severe psychotic relapse. Clozapine rechallenge while strictly monitoring CK was then performed allowing a significant clinical response. Clozapine was pursued despite two other episodes of mild CK elevations observed following weight training. Rhabdomyolysis comes as a rare adverse event of clozapine and its mechanism is poorly understood. Evidence on clozapine rechallenge following this adverse event is lacking and the innocuity of such practice is unknown. The unique aspect of our case report is that a shared decision with the medical team, patient and family led to a proactive clozapine rechallenge. More research is needed to provide robust guidelines and evidenced based approaches for clinicians in such a clinical dilemma.

Abstract

Clozapine has a unique efficacy in treatment-resistant schizophrenia. Its use is, however, associated with potential adverse events. Among those, clozapine induced rhabdomyolysis can compromise clozapine treatment. Recommendations surrounding the management of this rare adverse event are limited. We present a case of clozapine-induced rhabdomyolysis. A 20-year-old Caucasian male diagnosed with resistant schizophrenia developed, after a 5-month total exposition and a significant response to treatment, a marked creatine kinase (CK) elevation and important myalgia in the weeks following an increment from 175 to 200 mg of the daily dose of clozapine. This event also coincided with weight training as reported by the patient. The patient was hospitalized, and the clozapine was stopped following the diagnosis of rhabdomyolysis (CK 45,564 U/L). The cause of rhabdomyolysis was thoroughly investigated, and clozapine was held accountable for most. Clozapine cessation led to a severe psychotic relapse. Clozapine rechallenge while strictly monitoring CK was then performed allowing a significant clinical response. Clozapine was pursued despite two other episodes of mild CK elevations observed following weight training. Rhabdomyolysis comes as a rare adverse event of clozapine and its mechanism is poorly understood. Evidence on clozapine rechallenge following this adverse event is lacking and the innocuity of such practice is unknown. The unique aspect of our case report is that a shared decision with the medical team, patient and family led to a proactive clozapine rechallenge. More research is needed to provide robust guidelines and evidenced based approaches for clinicians in such a clinical dilemma.

참고문헌 (17)

  1. Chavez LO, "Beyond muscle destruction : a systematic review of rhabdomyolysis for clinical practice", Crit Care, 20, pp.135~ (2016)
  2. Stahl K, "A systematic review on the definition of rhabdomyolysis", J Neurol, 267, pp.877~882 (2020)
  3. Bokern H, "Creatine kinase elevation and discontinuation of clozapine : fear-driven clinical practice in a forensic case with treatment-resistant schizophrenia and persistent violent behaviour", BJPsych Open, 7, pp.e4~ (2020)
  4. Laoutidis ZG, "Antipsychotic-induced elevation of creatine kinase: a systematic review of the literature and recommendations for the clinical practice", Psychopharmacology(Berl), 231, pp.4255~4270 (2014)
  5. Masi G, "Massive asymptomatic creatine kinase elevation in youth during antipsychotic drug treatment : case reports and critical review of the literature", J Child Adolesc Psychopharmacol, 24, pp.536~542 (2014)
  6. Reznik I, "Myotoxicity and neurotoxicity during clozapine treatment", Clin Neuropharmacol, 23, pp.276~280 (2000)
  7. Busner J, "The clinical global impressions scale:applying a research tool in clinical practice", Psychiatry(Edgmont), 4, pp.28~37 (2007)
  8. Huynh A, "Outcomes of exertional rhabdomyolysis following high-intensity resistance training", Intern Med J, 46, pp.602~608 (2016)
  9. Naranjo CA, "A method for estimating the probability of adverse drug reactions", Clin Pharmacol Ther, 30, pp.239~245 (1981)
  10. Koren W, "Rhabdomyolysis associated with clozapine treatment in a patient with decreased calcium-dependent potassium permeability of cell membranes", Clin Neuropharmacol, 21, pp.262~264 (1998)
  11. Wicki J, "Rhabdomyolysis after correction of hyponatremia due to psychogenic polydipsia possibly complicated by clozapine", Ann Pharmacother, 32, pp.892~895 (1998)
  12. Tényi T, "Successful switch to olanzapine after rhabdomyolysis caused by water intoxication and clozapine use", Pharmacopsychiatry, 39, pp.157~158 (2006)
  13. Tseng KC, "Rhabdomyolysis following dose increase of clozapine and combination therapy with lithium", J Clin Psychopharmacol, 29, pp.398~399 (2009)
  14. Brouwers EE, "Ciprofloxacin strongly inhibits clozapine metabolism : two case reports", Clin Drug Investig, 29, pp.59~63 (2009)
  15. Aguiar DT, "Recurrent rhabdomyolysis secondary to hyponatremia in a patient with primary psychogenic polydipsia", Rev Bras Ter Intensiva, 27, pp.77~81 (2015)
  16. Jansman FG, "Rhabdomyolysis in clozapine overdose", Drug Saf Case Rep, 2, pp.9~ (2015)
  17. Tseng CY, "Rhabdomyolysis with clozapine and haloperidol coadministration : a case report", J Clin Psychopharmacol, 40, pp.502~504 (2020)

관련 논문AI추천

이 간행물의 다른 논문 (19건)